Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 17, NWS Green Bay, WI

May 25, 2008Florence County, Forest County, Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 25, 2008, 5:02 PM CDT for Florence County, Forest County, Marinette County, Wisconsin. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 5:02 PM CDT (22:02 UTC)
Expired
May 25, 2008, 5:40 PM CDT
In force
38 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Florence County, WI, Forest County, WI, Marinette County, WI

The radar

The Marquette radar (KMQT), 93 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:05 PM CDTHAIL 16 E Long Lake, WI
May 25, 5:25 PM CDTHAIL 0.884 Sw Aurora, WIHAIL 2 INCHES DEEP ENCOUNTERED. LEAVES AND SMALL TWIGS OFF TREES.
May 25, 5:30 PM CDTHAIL 0.88Niagara, WIHAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 252202
SVRGRB
WIC037-041-075-252245-
/O.NEW.KGRB.SV.W.0017.080525T2202Z-080525T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
502 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLORENCE COUNTY IN NORTHEAST WISCONSIN...
  CENTRAL FOREST COUNTY IN NORTHEAST WISCONSIN...
  NORTHWESTERN MARINETTE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 545 PM CDT

* AT 500 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 9 MILES
  SOUTH OF TIPLER....OR 21 MILES NORTHEAST OF CRANDON....AND MOVING
  EAST AT 52 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FENCE BY 510 PM...
  AURORA BY 530 PM...
  NIAGARA BY 535 PM...

LAT...LON 4598 8872 4596 8816 4593 8810 4588 8806
      4581 8811 4580 8809 4580 8798 4577 8795
      4567 8804 4569 8872
TIME...MOT...LOC 2202Z 269DEG 45KT 4579 8857

$$

RDM
4 follow-up statements
000 
WWUS53 KGRB 252212
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
512 PM CDT SUN MAY 25 2008

WIC037-041-075-252245-
/O.CON.KGRB.SV.W.0017.000000T0000Z-080525T2245Z/
FOREST-FLORENCE-MARINETTE-
512 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN MARINETTE...FLORENCE AND CENTRAL FOREST COUNTIES...

AT 509 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR 
FENCE....OR 17 MILES WEST OF KINGSFORD....AND MOVING EAST AT 52 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURORA BY 530 PM...
  NIAGARA BY 535 PM...

LAT...LON 4598 8872 4596 8816 4593 8810 4588 8806
      4581 8811 4580 8809 4580 8798 4577 8795
      4567 8804 4569 8872
TIME...MOT...LOC 2212Z 269DEG 45KT 4579 8839

$$

RDM
000 
WWUS53 KGRB 252222
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
522 PM CDT SUN MAY 25 2008

WIC037-041-075-252245-
/O.CON.KGRB.SV.W.0017.000000T0000Z-080525T2245Z/
FOREST-FLORENCE-MARINETTE-
522 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN MARINETTE...EASTERN FLORENCE AND EXTREME EAST
CENTRAL FOREST COUNTIES...

AT 518 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR AURORA...OR NEAR 
KINGSFORD...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NIAGARA BY 530 PM...

LAT...LON 4596 8816 4593 8810 4588 8806 4581 8811
      4580 8809 4580 8798 4577 8795 4567 8804
      4568 8848 4594 8851
TIME...MOT...LOC 2222Z 270DEG 52KT 4579 8812

$$

RDM
000 
WWUS53 KGRB 252230
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
530 PM CDT SUN MAY 25 2008

WIC041-252240-
/O.CAN.KGRB.SV.W.0017.000000T0000Z-080525T2245Z/
FOREST-
530 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL FOREST
COUNTY IS CANCELLED...

LAT...LON 4585 8821 4590 8811 4588 8806 4582 8811
      4581 8811 4580 8809 4580 8798 4577 8795
      4567 8804 4568 8833
TIME...MOT...LOC 2230Z 270DEG 52KT 4579 8795

$$

WIC037-075-252245-
/O.CON.KGRB.SV.W.0017.000000T0000Z-080525T2245Z/
FLORENCE-MARINETTE-
530 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL MARINETTE AND SOUTHEASTERN FLORENCE COUNTIES...

AT 527 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING LARGE HAIL...AND WINDS TO 50 MPH. THIS STORM WAS LOCATED 
NEAR NIAGARA...OR NEAR IRON MOUNTAIN...AND MOVING EAST AT 60 MPH.

LAT...LON 4585 8821 4590 8811 4588 8806 4582 8811
      4581 8811 4580 8809 4580 8798 4577 8795
      4567 8804 4568 8833
TIME...MOT...LOC 2230Z 270DEG 52KT 4579 8795

$$

RDM
000 
WWUS53 KGRB 252240
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 PM CDT SUN MAY 25 2008

WIC037-075-252248-
/O.CAN.KGRB.SV.W.0017.000000T0000Z-080525T2245Z/
FLORENCE-MARINETTE-
538 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARINETTE AND
SOUTHEASTERN FLORENCE COUNTIES IS CANCELLED...

THE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA. WIND GUSTS TO 
40 MPH AND HAIL UP TO DIME SIZE ARE STILL POSSIBLE BETWEEN PEMBINE 
AND FAITHORN MICHIGAN UNTIL 550 PM.


LAT...LON 4585 8821 4590 8811 4588 8806 4582 8811
      4581 8811 4580 8809 4580 8798 4577 8795
      4567 8804 4568 8833
TIME...MOT...LOC 2238Z 270DEG 52KT 4579 8779

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 25, 3:35 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
335 PM CDT SUN MAY 25 2008

.SHORT TERM...TONIGHT AND MONDAY...

LIMITED TIME FOR DISCUSSION. ONGOING SEVERE WEATHER IS THE FOCUS
FOR THE SHORT-TERM.

ELEVATED CONVECTION ONGOING OVER NORTH CENTRAL WI PRODUCING LARGE HAIL.
EXPECT SFC-BASED STORMS TO MOVE INTO FCST AREA LATER THIS EVENING
AHEAD OF SFC COLD FRONT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

NOT MUCH CHANGE IN THINKING FOR THE FCST DURING THIS PD. BLOCKY
PATTERN SETS UP AGAIN ACRS CNTRL NOAM WITH AN EXTENDED PD OF DRY
AND COOL WX FOR MUCH OF THE FCST AREA UNTIL FRI. TUE NIGHT/WED MORN
STILL LOOKS LIKE THE COLDEST MORNING OF THE WEEK WITH MAINLY CLEAR
SKIES UNDER LARGE CANADIAN HIGH. WIDESPREAD FROST A GOOD BET IN
THE N...WITH SUB-FREEZING TEMPS POSSIBLE AS WELL. GFS MOS
INDICATES A KILLER FREEZE IN PARTS OF NORTH-CENTRAL.

NEXT SHRTWV TROF AND ASSOC SFC FEATURES STILL FCST TO AFFECT AREA
BEGINNING FRI. SYSTEM HAS SOME SIMILARITIES WITH THE ONGOING
SYSTEM. 25/12Z ECMWF FASTER THAN GFS...BUT CURRENT FCST LOOKS ON
TARGET. DID INCREASE POPS JUST A BIT FOR FRI AFTN INTO FRI NIGHT
GIVEN FASTER ECMWF...OTRW LITTLE CHANGE MADE.
&&

.AVIATION...SCT THUNDERSTORMS LATE THIS AFTN INTO THE EVENING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/JKL
Hazardous weather outlook, May 25, 4:48 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
448 PM CDT SUN MAY 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
448 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF NORTH
CENTRAL AND CENTRAL WISCONSIN...AND A SLIGHT RISK OVER NORTHEAST
AND EAST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS WITH VERY LARGE
HAIL HAVE ALREADY OCCURRED OVER NORTHERN WISCONSIN...AND
ADDITIONAL SEVERE STORMS IN EASTERN MINNESOTA AND NORTHEAST IOWA
ARE EXPECTED TO MOVE INTO THE FORECAST AREA THIS EVENING. VERY
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT AN
ISOLATED TORNADO IS POSSIBLE IN NORTH CENTRAL OR CENTRAL WISCONSIN
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

CANADIAN HIGH PRESSURE BUILDING INTO THE REGION EARLY THIS
WEEK WILL LEAD TO SEVERAL DAYS OF BELOW NORMAL TEMPERATURES.
WIDESPREAD FROST IS POSSIBLE OVER NORTHERN WISCONSIN ON TUESDAY
MORNING AND WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

LMZ521-522-541>543-261200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
448 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY AFTERNOON AND
EVENING. WINDS ARE EXPECTED TO ABRUPTLY SHIFT TO THE NORTH OR
NORTHEAST AND INCREASE BEHIND THE FRONT...LEADING TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

KIECKBUSCH

In the hours before

Local storm report, May 25, 3:49 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
349 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CONOVER                 46.04N 89.25W
05/25/2008  M0.88 INCH       VILAS              WI   TRAINED SPOTTER

&&

JKL
Local storm report, May 25, 3:56 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
356 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             ALVIN                   46.01N 88.81W
05/25/2008  M0.25 INCH       FOREST             WI   CO-OP OBSERVER

&&

SAC
Local storm report, May 25, 3:58 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             EAGLE RIVER             45.91N 89.25W
05/25/2008  M0.50 INCH       VILAS              WI   TRAINED SPOTTER

&&

SAC
Local storm report, May 25, 4:16 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
416 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             TIPLER                  45.91N 88.63W
05/25/2008  E2.00 INCH       FLORENCE           WI   TRAINED SPOTTER

            LITTLE RAIN AND WIND.

0414 PM     HAIL             ST GERMAIN              45.91N 89.48W
05/25/2008  E0.88 INCH       VILAS              WI   TRAINED SPOTTER

&&

JKL
Local storm report, May 25, 4:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
447 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 N LAC DU FLAMBEAU     46.03N 89.88W
05/25/2008  M1.75 INCH       VILAS              WI   PUBLIC

            ON EAST END OF MIDDLE SUGARBUSH LAKE.

&&

JKL
Local storm report, May 25, 4:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
447 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 N LAC DU FLAMBEAU     46.03N 89.88W
05/25/2008  M2.00 INCH       VILAS              WI   PUBLIC

            ON EAST END OF MIDDLE SUGARBUSH LAKE. DAMAGE TO VEHICLES.

&&

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:52 PM CDTSevere Thunderstorm WarningGRBVilas38 min
May 25, 3:28 PM CDTSevere Thunderstorm WarningGRBForest, Vilas47 min
May 25, 3:42 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas48 min
May 25, 4:08 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest27 min
May 25, 4:17 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas19 min
May 25, 6:40 PM CDTSevere Thunderstorm WarningGRBPortage, Wood50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.